Article Text

Images In...
Raynaud phenomenon that rapidly progressed to digital gangrene: a challenging diagnosis
Free
  1. Antonio G Tristano
  1. Centro Médico Docente La Trinidad, Rheumatology, Avenida Intercomunal La Trinidad, El Hatillo, Caracas, 1080-A, Venezuela
  1. Antonio G Tristano, mjtristano{at}cantv.net

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

A 51-year-old woman presented pain with no inflammation on her knees, wrists, elbows and shoulders. Two months before her admission she had begun to experience Raynaud phenomenon on her toes and fingers with tingling pain and bilateral ankle oedema that quickly (1 week) progressed to digital gangrene. At her admission physical examination revealed sclerodactyly with digital necrosis on her second, fourth and fifth left fingers and second to fourth right fingers (fig 1A) and toes bilaterally (fig 1B). Musculoskeletal examination showed joint tenderness to palpation and motion. A CT of the chest was normal, but she presented a reduced single breath diffusing capacity of the lung for carbon monoxide (DL(CO)). A colour Doppler of her limbs and a mono-bidimensional ECG were performed and were normal. Serological markers of infection by hepatitis virus A, B and C, and HIV, were negative. In addition, all the immunological tests performed at that time were negative or normal (including anti-neutrophil cytoplasmic antibodies) with the exception of the anti-nuclear antibodies test, which was 3+. Based on the physical examination findings and the reduced DL(CO), a diagnosis of systemic sclerosis was made.

Figure 1

(A) Hand radiograph showing digital necrosis on the second, fourth and fifth left fingers, and second to fourth right fingers, with sclerodactyly. (B) Foot radiograph showing digital necrosis on the toes.

Digital ischaemia requires attention. In addition to agents for peripheral vasodilatation, aspirin and dipyridamole are theoretically helpful, although of dubious clinical efficacy, and pentoxifylline may be added for the enhancement of microvascular perfusion. The S2-serotonergic receptor antagonist ketanserin is unavailable in the USA. Iloprost, an intravenously administered stable prostacyclin analogue, appears efficacious for the control of Raynaud phenomenon and for the healing of digital tip ulcerations.1,2

This case represents an unusual presentation of Raynaud phenomenon that rapidly progressed to digital gangrene with little laboratory evidence of autoimmune disease and limited clinical manifestations.

REFERENCES

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.